Alert archive / Illinois / Flash Flood Warnings in 2002
Flash Flood Warning 5, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jul 9, 2002, 2:28 AM CDT for Cook County, DuPage County, Kane County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2002, 2:28 AM CDT (07:28 UTC)
- Expired
- Jul 9, 2002, 4:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Cook County, IL, DuPage County, IL, Kane County, IL
The radar
The Chicago radar (KLOT), 36 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2744 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLOT 090728
FFWCHI
ILC031-043-089-090930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
224 AM CDT TUE JUL 9 2002
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COOK COUNTY IN NORTHEAST ILLINOIS
DUPAGE COUNTY IN NORTHEAST ILLINOIS
KANE COUNTY IN NORTHEAST ILLINOIS
* UNTIL 430 AM CDT
* AT 224 AM CDT...RADAR ESTIMATES AND PUBLIC REPORTS INDICATE
BETWEEN TWO AND THREE INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT IN A
ZONE FROM DEKALB COUNTY EASTWARD INTO NORTHERN COOK AND PORTIONS OF
DUPAGE COUNTY. THE THUNDERSTORMS PRODUCING THE RAIN ARE MOVING
SOUTHEAST AT 15 MPH BUT LOCALIZED FLOODING MAY CONTINUE UNTIL NEAR
DAYBREAK.
* SOME LOCATIONS AFFECTED INCLUDE...
ADDISON...
ARLINGTON HEIGHTS...
AURORA...
BARTLETT...
BATAVIA...
BEDFORD PARK...
BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS.
IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK CAN BE SWEPT OFF A ROAD AND INTO A STREAM
BY AS LITTLE AS TWO FEET OF WATER.
LAT...LON 4214 8782 4167 8754 4173 8799 4175 8858
4214 8860 &
LABAS
NNNNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:15 PM CDT, 12 hours 13 minutes earlier.
Area forecast discussion, Jul 8, 2:15 PM CDT, 12 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 215 PM CDT MON JUL 8 2002 MODELS MAY BE A LITTLE FASTER ON MOVING SYSTEMS THAN LAST 6 HRS LOOPING WOULD INDICATE. CONVECTIVE TEMP TDA ARND 91 WHICH IS ABT WHERE TEMPS ARE NOW...BUT 18Z DVN SOUNDING INDICATING SOME SMALL CAPS AT 900 AND 770 MB AND SMALL LAPSE RATE ABOVE THE TOP INVERSION. SO THINGS NOT FIRING YET ACROSS IA OR IL. MCS OVER NRN WI THIS AM NOW WEAKENED AND DRIFTING ESE INTO CENTRAL LWR MICH. MAIN COLD FRONT OUT IN NWRN IA YET. LINEAR ADVECTION WUD SUGGEST IT APPROACHING DBQ AT 06Z WHICH WUD APPROX ETA BETTER THAN AVN. BELIEVE TSTMS LIKELY TO BLOW UP LT TNGT ALG FNT. STILL WILL PLACE FROPA THRU RFD SHRTLY AFT SUNUP...THEN THRU CHI LT MRNG...THRU REST OF CWA BY 2 OR 3 PM. STRENGTH OF PUSH WUD SUGGEST GOOD CAA HIGHLIGHTING THE LOW POST-FNTL SC IN SRN MN. WILL BE LT MRNG TO ERY AFTN CLRG OF THIS SC AT RFD BUT LT AFTN OR ERY EVE FOR SRN CWA. COOL NE WNDS OFF LK MICH SHUD BRING REFRESHING TEMPS IN MID 70S TO MOST OF NERN IL/NWRN IN WED-FRI. TAKING OUT PCPN FOR FRI AS PER LATEST MRF. GOING DRY WITH SOME TEMP RECOVERY TO MID 80S SAT THRU MON. .CHI...NONE BRUMER
In the hours before
Local storm report, Jul 8, 9:10 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
910 PM CDT MON JUL 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 0 POLO IL WIND DAMAGE
07/08/02 OGLE LOTS OF TREES DOWN IN POLO
AND BETWEEN POLO AND
OREGONREPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:23 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle | 37 min |
| Jul 8, 10:13 PM CDT | Special Marine Warning | LOT | 92 min | |
| Jul 8, 10:13 PM CDT | Special Marine Warning | LOT | 92 min |
Nearby
Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.